Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2012, 11:26 PM CDT for Otter Tail County, Minnesota. It was in force for 49 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2012, 11:26 PM CDT (04:26 UTC)
- Expired
- Jul 3, 2012, 12:15 AM CDT
- In force
- 49 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 160 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:30 PM CDT | HAIL 0.75 | Pelican Rapids, MN | |
| Jul 2, 11:32 PM CDT | HAIL 1 | New York Mills, MN | PUBLIC REPORT VIA FACEBOOK |
| Jul 3, 12:05 AM CDT | TSTM WND GST 60 | Ottertail, MN | AREA FROM RUSH LAKE THROUGH OTTERTAIL TO ABOUT THREE MILES SOUTH OF OTTERTAIL HAD TREMENDOUS WIND DAMAGE. CORN AND OTHER CROPS WERE FLATTENED ALONG WITH A LOT OF TREE DAMAGE. LOST POWER FOR ABOUT TWO HOURS. THE STRONG WINDS LASTED FOR ABOUT TEN MINUTES. |
| Jul 3, 12:05 AM CDT | HAIL 1.75 | Ottertail, MN | |
| Jul 3, 12:10 AM CDT | HAIL 1.25 | New York Mills, MN | REPORT FROM PUBLIC VIA MEDIA FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 6:54 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2216 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS53 KFGF 030426
SVRFGF
MNC111-030515-
/O.NEW.KFGF.SV.W.0055.120703T0426Z-120703T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 PM CDT MON JUL 2 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1215 AM CDT
* AT 1120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS
LOCATED NEAR LAKE LIDA...OR 16 MILES SOUTHWEST OF DETROIT LAKES...
MOVING TO THE EAST AT 20 MPH.
AT 1055 PM CDT...QUARTER SIZE HAIL WAS REPORTED AT PELICAN RAPIDS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STAR LAKE AROUND 1130 PM CDT.
VERGAS AND BIG MCDONALD LAKE AROUND 1135 PM CDT.
DENT AROUND 1140 PM CDT.
RICHVILLE AROUND 1145 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE PERHAM...NEW YORK MILLS...BUTLER AND HILLVIEW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4638 9518 4646 9623 4663 9622 4664 9617
4671 9618 4671 9519
TIME...MOT...LOC 0424Z 267DEG 36KT 4660 9593
WIND...HAIL 60MPH 1.50IN
$$
SPEICHER1 follow-up statement
812 WWUS53 KFGF 030450 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1150 PM CDT MON JUL 2 2012 MNC111-030515- /O.CON.KFGF.SV.W.0055.000000T0000Z-120703T0515Z/ OTTER TAIL MN- 1150 PM CDT MON JUL 2 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 1215 AM CDT... AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES NORTH OF RICHVILLE...OR 22 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... NEW YORK MILLS AND BUTLER AROUND 1155 PM CDT. HILLVIEW AROUND MIDNIGHT CDT. BLUFFTON AROUND 1205 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4638 9518 4646 9604 4671 9602 4671 9519 TIME...MOT...LOC 0450Z 276DEG 50KT 4653 9548 WIND...HAIL 60MPH 1.00IN $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:42 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 2, 7:42 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 742 PM CDT MON JUL 2 2012 .DISCUSSION... WILL BE BRIEF THIS EVENING WITH ONGOING SEVERE WEATHER. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM...ALTHOUGH THE THREAT LIKELY WILL NOT LAST THIS LONG. THE MAIN SEVERE MCS IS MOVING INTO THE EASTERN FA NOW...WITH ANOTHER WEAK THUNDERSTORM IN NORTHEAST ND. EXPECT CONVECTION TO CONTINUE TO WEAKEN OVERNIGHT THE LLJ VEERS TO THE EAST. && .AVIATION... EXPECT THUNDERSTORM ACTIVITY TO WEAKEN THROUGH THE OVERNIGHT...WITH WINDS LIGHT OUTSIDE OF ANY THUNDERSTORM COMPLEX. IT SHOULD BE VFR IN ALL AREAS LATE TONIGHT INTO TUE. && .PREV DISCUSSION... /ISSUED 149 PM CDT MON JUL 2 2012/ DISCUSSION...FORECAST CHALLENGE THROUGH THE PERIOD WILL BE CONVECTIVE POTENTIAL AND TEMPERATURES. MODELS COMING INTO BETTER AGREEMENT WITH TIMING OF BOUNDARIES AND WILL USE BLEND FOR FORECAST. SOMEWHAT ABBREVIATED DISCUSSION DUE TO LOOMING SEVERE WEATHER THREAT. SURFACE BOUNDARY ORIENTED FROM ROUGHLY LANGDON/DVL SOUTHWARD TO SURFACE LOW OVER N CENTRAL SD. SHORTWAVE ALONG WYO/SD BORDER AREA WILL PROVIDE SUFFICIENT MID LEVEL SUPPORT TO INCREASE INTENSITY/COVERAGE OF CURRENT CONVECTION FROM CENTRAL TO NE ND. WITH HIGH CAPE/INSTABILITY AND SUFFICIENT SHEAR EXPECTING SVR STORMS ORGANIZING THIS AFTERNOON SHIFTING INTO NORTHERN MN THIS EVENING. WITH CURRENT CONVECTIVE PARAMETERS THUNDERSTORM COMPLEX LIKELY TO EVOLVE INTO BIG WIND THREAT ACROSS N MN. WILL ALSO INITIALLY SEE SOME TORNADO THREAT AS SURFACE LOW LIFTS NORTH ALONG BOUNDARY. AS STORMS PICK UP SPEED THIS EVENING FEEL MOST CONVECTION WILL BE EAST OF FA BY MIDNIGHT. UPSTREAM DEWPOINTS BEHIND BOUNDARY IN THE LOW-MID 60S WHICH WILL BRING SOME RELIEF TO CURRENT HIGH HUMIDITY. HIGH PRESSURE BUILDS IN FOR TUESDAY. WITH SLIGHTLY COOLER COLUMN AND DEWPOINTS HEAT INDICES ARE EXPECTED TO RANGE JUST BELOW ADVISORY CRITERIA BUT WILL NEED TO MONITORED. LOW PRESSURE REORGANIZES ACROSS THE NORTHERN HIGH PLAINS TUESDAY NIGHT AS NEXT WAVE CROSSES NORTHERN ROCKIES. BOUNDARY REACHES CENTRAL DAKOTAS BY 12Z WEDNESDAY SO WILL ORIENT POPS ACROSS WESTERN AND SOUTHERN FA. RESPECTABLE WARM ADVECTION AND INCREASED MIXING WILL CONTINUE TO KEEP OVERNIGHT MINIMUMS WARM. BOUNDARY CROSSES FA ON THE 4TH WHICH WILL MAKE FOR ANOTHER ROUND OF ACTIVE WEATHER. 70+ DEWPOINTS LIFT NORTHWARD AHEAD OF BOUNDARY AND CLOUD COVER WILL DETERMINE MAXIMUM TEMPERATURES AND CORRESPONDING HEAT INDEX ADVISORY POTENTIAL. BOUNDARY SAGS SOUTH AND EAST OVERNIGHT WEDNESDAY AND BY THURSDAY AM PCPN SHOULD BE CONFINED TO FAR SOUTHERN FA. MODELS IN MORE AGREEMENT ON THURSDAY ON STALLING FRONT OUT ACROSS EAST CENTRAL SD/S MN WHICH WOULD LIMIT PCPN POTENTIAL TO FAR SOUTHERN FA. FARTHER NORTH HIGH PRESSURE SHOULD LIMIT ANY RAIN POTENTIAL AND STARTED PULLING POPS WITH GOOD MODEL AGREEMENT. LONG TERM (THU NIGHT-MON)... MOST OF THE LONG TERM CONTINUES TO BE DOMINATED BY RIDGING WITH THE MAIN QUESTION BEING CONVECTIVE CHANCES AND TEMPS. MODELS ESSENTIALLY AGREE WITH THE RIDGING BREAKING DOWN MORE INTO NORTHWEST FLOW BY SUN INTO MON. CONTINUES TO LOOK LIKE A RIDGE RIDER SCENARIO WITH PERIODIC CONVECTIVE CHANCES AND MODELS SHOWING THESE TO BE BETTER OVER THE SOUTHERN HALF OF THE FA. WITH SFC HIGH PRESSURE TO THE NORTH/NE THIS IS POSSIBLE BUT HARD TO COMPLETELY RULE OUT ANY AREA THIS FAR OUT. AS NORTHWEST FLOW BUILDS IN SUN INTO MON PCPN CHANCES START TO DWINDLE. TEMPS SHOULD STAY ABOUT NORMAL FOR JULY. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Jul 2, 6:56 AM CDT, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON JUL 2 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
In the hours before
Local storm report, Jul 2, 8:07 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
807 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL MENAHGA 46.75N 95.10W
07/02/2012 E0.88 INCH WADENA MN TRAINED SPOTTER
&&
MEWENSLocal storm report, Jul 2, 8:36 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 13 NE EMMAVILLE 47.20N 94.78W
07/02/2012 E60 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN NEAR CAMP
WILDERNESS...WIND ESTIMATE BETWEEN 50 AND 70 MPH
&&
SPEICHERLocal storm report, Jul 2, 8:39 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM NON-TSTM WND GST 13 NE PARK RAPIDS 47.05N 94.86W
07/02/2012 E60.00 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
70 MPH
&&
SPEICHERLocal storm report, Jul 2, 8:42 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
842 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 13 NE PARK RAPIDS 47.05N 94.86W
07/02/2012 E60.00 MPH HUBBARD MN TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN AROUND CAMP
WILDERNESS NEAR EMMAVILLE...WIND ESTIMATE BETWEEN 50 AND
70 MPH
&&
SPEICHERLocal storm report, Jul 2, 10:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1011 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 WSW BECIDA 47.33N 95.16W
07/02/2012 HUBBARD MN TRAINED SPOTTER
TIME ESTIMATED ... NEW RECREATIONAL AREA NEAR LASALLE
LAKE HAS NUMEROUS TREES DOWN
0700 PM TSTM WND DMG 3 SSW BEMIDJI 47.44N 94.90W
07/02/2012 BELTRAMI MN EMERGENCY MNGR
TIME ESTIMATED...A FEW ROOFS OFF OF BUILDINGS AT
OAKSVILLE CHRISTIAN COLLEGE AND NUMEROUS TREES DOWN ON
CAMPUS
&&
SPEICHERLocal storm report, Jul 2, 11:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL PELICAN RAPIDS 46.57N 96.09W
07/02/2012 E1.00 INCH OTTER TAIL MN BROADCAST MEDIA
REPORT OBTAINED FROM PUBLIC VIA FACEBOOK
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 56 min |
| Jul 2, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jul 2, 11:06 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 39 min |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 58 min |
| Jul 3, 4:17 AM CDT | Heat Advisory | FGF | Grant, Otter Tail, Wadena, Wilkin | 15 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.